Results 1 to 2 of 2
Breathing difficulties whilst withdrawing from Haloperidol
  1. #1
    Fnashbar is offline New Member
    Join Date
    Dec 2011
    Posts
    1

    Default Breathing difficulties whilst withdrawing from Haloperidol

    Hi all.

    I am trying to slowly completely withdraw from the use of Haloperidol as it failed to have any beneficial effects for my Tourette Syndrome. However, whether I withdraw from it fast or slow I develop a distressing breathing problem when I reduce the dosage from 500mcg. I would describe these symptoms as a sedation / labouring in my breathing. It's an effort to breath, and my breathing stops if I divert my attention onto other things. Although my neurologist tells me this isn't possible, I wondered whether my autanomic system for respiratory function is failing me. My neurologist tells me he's not familiar with withdrawal symptoms of this type using this medication. It's as if my brain isn't working automatically with my lungs, and I've to focus on my breathing manually for it to be effective.

    I was only taking this medication for 2 months when I started the withdrawal process, so I'm assuming there's no way of it being 'Respiratory Diskynesia' as my understanding of those symptoms only occur after long term use from a medication like this. It's taking me six months to come off the last 1mg using liquid suspension, and I'm now down to my last 100mcg, but these symptoms are not showing any signs of abate. I've googled this problem and the nearest term that's being associated with these symptoms and haloperidol is 'Respiratory Depression' or 'Laryngeal Dystonia'. However, it doesn't go into any detail.

    Can anyone please enlighten me as to what could be happening here?

    Many thanks.

  2. #2
    Robert_325 is offline Diamond Elite
    Join Date
    Jul 2007
    Location
    Texas
    Posts
    12,748

    Default

    Quote Originally Posted by Fnashbar View Post
    Hi all.

    I am trying to slowly completely withdraw from the use of Haloperidol as it failed to have any beneficial effects for my Tourette Syndrome. However, whether I withdraw from it fast or slow I develop a distressing breathing problem when I reduce the dosage from 500mcg. I would describe these symptoms as a sedation / labouring in my breathing. It's an effort to breath, and my breathing stops if I divert my attention onto other things. Although my neurologist tells me this isn't possible, I wondered whether my autanomic system for respiratory function is failing me. My neurologist tells me he's not familiar with withdrawal symptoms of this type using this medication. It's as if my brain isn't working automatically with my lungs, and I've to focus on my breathing manually for it to be effective.

    I was only taking this medication for 2 months when I started the withdrawal process, so I'm assuming there's no way of it being 'Respiratory Diskynesia' as my understanding of those symptoms only occur after long term use from a medication like this. It's taking me six months to come off the last 1mg using liquid suspension, and I'm now down to my last 100mcg, but these symptoms are not showing any signs of abate. I've googled this problem and the nearest term that's being associated with these symptoms and haloperidol is 'Respiratory Depression' or 'Laryngeal Dystonia'. However, it doesn't go into any detail.

    Can anyone please enlighten me as to what could be happening here?

    Many thanks.



    I am not an authority on this medication. But my experience tells me that respiratory depression is a potentially serious problem as you've noted. You're obviously concerned and I don't blame you. With respiratory depression lots of bad things can happen due to lack of oxygen.

    If your Neurologist is unable to help you with this I would check with a Pulmonary Specialist. The proper functioning of the lungs and breathing issues are his specialty. I am not qualified to diagnose anything like this over a forum. But I would recommend a dr who specializes in pulmonary problems as that is what appears to be the issue. Hope that helps.

    Perhaps the Pulmonary Dr and the Neurologist could communicate and share notes. That would obviously be in your best interest. Let us know how things work out. God bless.

Similar Threads

  1. Haloperidol possible brain damage?
    By hei213 in forum Drug Information
    Replies: 4
    Last Post: 06-01-2016, 08:47 AM
  2. Lorazepam taper whilst starting effexor
    By RAGGEDTP1 in forum Benzodiazepine Withdrawal
    Replies: 3
    Last Post: 04-28-2013, 09:32 AM
  3. Breathing and Advair and Spiriva
    By marsidoats in forum Drug Information
    Replies: 4
    Last Post: 10-09-2009, 08:19 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22